|Ten Canadians die after taking bird flu vaccine
WorldPoultry.net | December 01, 2006
Following reports that patients taking Tamiflu can exhibit dangerous behaviour, news has surfaced that ten Canadians have died and at least 74 had adverse reactions after taking the flu drug.
Health Canada has been criticised for not issuing a public update about the drug sooner.
Reportedly, the public update eventually came more than two weeks after international warnings were posted of adverse reactions to the medication among children and youth.
The productís prescribing guidelines now indicate that taking the drug can lead to strange behaviours, including hallucinations, delirium and self-injury.
Among those taking the drug who have exhibited dangerous behaviour, there have been 25 reported deaths around the world in the most recent one-year period.
Health Canada said it has "not received any such reports" of abnormal behaviour among young people in Canada.
But it has asked Tamifluís producer, Roche , to include updated information about possible adverse reactions on its Canadian labels.
The US Food and Drug Administration and Roche issued a warning about the drug on November 13.
Auditor-General Sheila Fraser's report released Tuesday included criticism that Health Canada doesn't issue timely and accurate health warnings to the public on a variety of issues.
Health Canada representatives said mismanagement and insufficient funds in a variety of areas, including drug programmes, could jeopardise public health and safety.